Hail, Berkeley
- When
- August 16, 7:40 PM EST to 7:45 PM EST
- Where
- Berkeley County, Inwood
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.350, -78.050
Nickel to quarter sized hail fell.
A thunderstorm with frequent lightning, heavy downpours, and large hail moved through Berkeley County during the evening of the 16th. Nickel to quarter sized hail was reported in Inwood.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A thunderstorm with frequent lightning, heavy downpours, and large hail moved through Berkeley County during the evening of the 16th. Nickel to quarter sized hail was reported in Inwood. Rainfall totals included 3.07 inches at Sleepy Creek and 2.0 inches at Hedgesville. Ponding of water was reported on roads in Martinsburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 2:18 PM EST, 5 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT FRI AUG 15 2003 GIVEN ENRGY AVBL IN THE ATMOSPHERE...FACT THAT WE HAVE ALREADY HAD MUILTIPLE SMALL TSTMS W/ ISOLD SVR...AND A LOT OF CONVECTION TO OUR N AHEAD OF THE FRONT ACROSS CENTRAL NY FEEL JUSTIFIED TO GO ABV GUIDNC POPS TNGT. IN THE GRIDDS IT APPEARS AS LKLY IN THE EVE ACROSS THE N...AND THEN SWITCHING TO THE S AFTER MIDNIGHT...BUT THE ZNS WL READ LKLY EVERYWHERE W/ NO MENTION OF TIME. SPOKE W/ SPC ABT PSBLTY OF WTCH BOX INTO OUR AREA...THEY WERE CONCERNED THAT THE SHEAR WAS LACKING. IN SPITE OF THAT BETWEEN AVBL LOW LVL ENERGY AND APRCHG BNDRY FEEL THERE WL LIKELY BE SOME SVR THIS EVE. SINCE WINDS ARE LGT FLSH FLDG IS A CONCERN. AFTR THAT BNDRY OVR OR JUST S OF THE CWA ON SUN. WL MAINTAIN CHC POPS DURG THE DAY. HIGHS IN M80S. WOODY .LONG TERM (SUNDAY NIGHT THROUGH SATURDAY): ...A PATTERN CHANGE APPEARS TO BE ON THE HORIZON... OBSERVATIONS: WATER VAPOR LOOP SHOWS A JET ACROSS THE EASTERN GREAT LAKES DIVING SOUTHEAST TOWARD THE MID ATLANTIC...RECARVING THE TROUGH OVER THE EASTERN CONUS. A RIDGE LOCATED ACROSS THE PLAINS...WITH IMPRESSIVE 500MB HEIGHTS NEAR 600DM...APPEARS TO BE BUILDING NORTHWARD INTO WEST CENTRAL CANADA. A SERIES OF STRONG JETS ARE APPROACHING THE NORTHWEST CONUS FROM THE ALASKA REGION. A CUTOFF LOW IS FORMING ACROSS THE PACIFIC NORTHWEST...JUST SOUTH OF A REGION OF DEVELOPING SPLIT FLOW WHICH IS AT THE EXIT REGION OF THE FIRST STRONG JET. AT THE SURFACE...15Z ANALYSIS CONTINUES TO SHOW SEVERAL WASHED OUT FRONTAL BOUNDARIES EAST OF THE APPALACHIANS...WITH A SHARPER COLD FRONT STRETCHING FROM DETROIT TO BUFFALO SINKING SOUTHWARD. MODELS: GFS INITIALIZED WELL OVER NORTH AMERICA...HOWEVER 300 MB WIND SPEEDS WERE UNDERDONE IN THE GFS WITH THE EASTERN PACIFIC JET. MODELS BRING THE FRONTAL BOUNDARY SOUTH TOWARDS CENTRAL VIRGINIA SUNDAY NIGHT...AND HANG ONTO THE MIDLEVEL TROUGH ACROSS THE MID ATLANTIC THROUGH EARLY WEEK. BY LATER IN THE WEEK THE CANADIAN/GFS/EUROPEAN ALL SHOW A TROUGHING IN THE NORTHWEST CONUS AND BUILDING RIDGE ACROSS THE EASTERN CONUS. THE WRINKLE IS HOW EACH MODEL HANDLES A CUTOFF LOW WHICH IS NOW FORMING ACROSS THE PACIFIC NORTHWEST. THE GFS/EUROPEAN TRY TO PICK THIS CUTOFF LOW BACK UP INTO THE MAIN ZONAL FLOW AND RACE IT TO OUR NORTH BY THE LATER PERIODS...WHILE THE CANADIAN IS MUCH SLOWER AND HAS THE RIDGE DOMINATING THE PATTERN. ENSEMBLE DATA: 09Z SHORT RANGE ENSEMBLES ARE FAIRLY CONFIDENT IN DROPPING APPROACHING FRONT JUST SOUTHEAST OF FORECAST AREA BY SUNDAY EVENING. THEY ALSO SHOW GOOD CONTINUITY WITH PASSING THE UPPER TROUGH TO OUR SOUTHEAST BY MONDAY NIGHT...AND WITH THE CUTOFF LOW WHICH FLOATS TO THE NORTHERN ROCKIES BY THIS TIME. 00Z GFS ENSEMBLES TAKE THE TROUGH TO OUR SOUTHEAST MONDAY NIGHT...ALONG WITH BROADEN AND EXPAND THE RIDGE TOWARDS THE NORTHEAST CONUS THROUGH THE WEEK WHILE CREATING A TIGHT ZONAL FLOW ACROSS CANADA. 00Z CANADIAN ENSEMBLES PUSH THE TROUGH TO OUR SOUTHEAST TUESDAY...AND BROADENS THE RIDGE TOWARDS THE EASTERN CONUS DURING THE MID WEEK...WHILE DEVELOPING A STRONG ZONAL FLOW ACROSS CANADA. FORECAST RATIONALE: ALTHOUGH CANADIAN ENSEMBLES SHOW SOME UNCERTAINTY TO ITS OPERATIONAL MODEL SOLUTION...DO PREFER ITS SOLUTION BASED ON HOW IT HANDLES THE PACIFIC NORTHWEST CUTOFF LOW. WITH SUCH A STRONG JET IMPINGING ON SOUTHWEST CANADA...LIKELIHOOD OF THE CUTOFF BEING PICKED BACK UP INTO THE MAIN FLOW IS LOW. THIS COULD BE THE GFS/EUROPEANS WAY OF KEEPING SOME TROUGHINESS OVER THE EASTERN CONUS AS WITH THE CURRENT PATTERN. THINK A PATTERN CHANGE IS UNDERWAY...AND BELIEVE A STRONGER RIDGE WILL DOMINATE THE EASTERN CONUS BY WEEKS END...LEAVING THE CUTOFF OVER THE NORTHERN PLAINS. THEREFORE HAVE REMOVED MENTION OF PRECIPITATION ON FRIDAY. HAVE BUMPED UP MAX TEMPERATURES DURING THE WEDNESDAY THROUGH SATURDAY TIME FRAME ABOVE MRF ENSEMBLE MOS DUE TO A BUILDING MIDLEVEL RIDGE ALONG WITH AN INCREASING TEMPERATURE TREND WITH THE CANADIAN ENSEMBLE 850MB TEMPERATURES DURING THIS PERIOD. EXPECT THE PATTERN TO SHIFT TO A TYPICAL SUMMER PATTERN (MAINLY DRY AND INCREASING HEAT INTO THE 90S). ROGOWSKI .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
DCZ001-MDZ002>007-009>011-013-014-016-VAZ021-025>031-036>042-050>057- WVZ048>055-170800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1059 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH THIS AFTERNOON. SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. ALTHOUGH THE REGION IS NOT OUTLOOKED AS BEING AT RISK FOR SEVERE WEATHER...SOME OF THE STORMS MAY BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND STRONG GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AND SUNDAY. ABW
VAZ036-037-162230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 520 PM EDT SAT AUG 16 2003 AT 5:20 PM...DOPPLER RADAR INDICATED HEAVY THUNDERSTORMS ALONG A LINE EXTENDING FROM CROZET...TO FREE UNION EAST TO STONY POINT IN NORTHERN ALBEMARLE COUNTY...MOVING SOUTHEAST AT 5 MPH. OVER TWO INCHES OF RAIN CAN BE EXPECTED AS THESE STORMS MOVE INTO THE CHARLETTEVILLE AREA THROUGH 6:00 PM. HEAVY RAIN IS ALSO OCCURING IN SOUTH CENTRAL NELSON COUNTY...NEAR LOVINGSTON AND SHIPMAN...WITH ANOTHER LINE OF STORMS THAT IS MOVING SLOWLY TO THE SOUTHEAST. TORRENTIAL RAINS WILL CREATE POOR DRAINAGE FLOODING IN THESE AREAS. RESIDENTS IN THESE PORTIONS OF ALBEMARLE AND NELSON COUNTIES SHOULD REMAIN ALERT IN CASE FLASH FLOOD WARNINGS ARE ISSUED. ROGOWSKI
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
615 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 PM CLEAR SPRING MD WIND DAMAGE
08/16/03 WASHINGTON TREES DOWN. EMERGENCY
MANAGEMENT REPORT.
0400 PM POOLESVILLE MD WIND DAMAGE
08/16/03 MONTGOMERY TREES DOWN. LAW
ENFORCEMENT REPORT.
0430 PM REMINGTON VA WIND DAMAGE
08/16/03 FAUQUIER TREES DOWN. 911 CENTER
REPORT.
0430 PM 5SE ELKWOOD VA WIND DAMAGE
08/16/03 CULPEPER TREES DOWN JUST ACROSS
THE CULPEPER/FAUQUIER
COUNTY LINE. RELAYED BY
FAUQUIER COUNTY 911
CENTER.
0506 PM LA PLATA MD WIND DAMAGE
08/16/03 CHARLES TREES DOWN ON THE WEST
SIDE OF LA PLATA. 911
CENTER REPORT.
0526 PM 5E FALMOUTH VA WIND DAMAGE
08/16/03 STAFFORD TREES DOWN NEAR THE
STAFFORD/KING GEORGE
COUNTY LINE. 911 CENTER
REPORT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
619 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0351 PM WASHINGTON DC WIND DAMAGE
08/16/03 DISTRICT OF COLUMBIA TREES DOWN IN NORTHWEST.
FIRE DEPARTMENT REPORT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
732 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM SUNDERLAND MD WIND DAMAGE
08/16/03 CALVERT TREES DOWN. EOC REPORT.
0545 PM WICOMICO MD WIND DAMAGE
08/16/03 CHARLES TREES DOWN IN WICOMICO.
LAW ENFORCEMENT REPORT.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
754 PM EDT SAT AUG 16 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM KINGSVILLE MD WIND DAMAGE
08/16/03 BALTIMORE TREES DOWNED. EOC
REPORT.
0450 PM BRANDYWINE MD WIND DAMAGE
08/16/03 PRINCE GEORGES WIRES DOWN IN THE
SOUTHERN PART OF THE
COUNTY. EOC REPORT.WVZ053-170100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 821 PM EDT SAT AUG 16 2003 ...STRONG THUNDERSTORM APPROACHING JEFFERSON COUNTY... AT 821 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTHWEST OF KEARNEYSVILLE...MOVING SOUTHEAST AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CHARLES TOWN AND RANSON WILL BE AFFECTED BY THIS STORM THROUGH 900 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The Sterling radar (KLWX), 64 km away, was scanning. The volume nearest the first event began at 00:38 UTC.
1 hail. Local standard time, as filed.
Nickel to quarter sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5335880.